In the latest Case Record of the Massachusetts General Hospital, a 54-year-old woman with type 2 diabetes mellitus was admitted to the hospital because of abdominal pain, vomiting, and confusion. Initial laboratory evaluation revealed a serum lactate level of 20.3 mmol per liter and a venous blood pH of 6.62. A diagnosis was made.
Metformin is excreted unmetabolized in the urine. Therefore, impaired kidney function may result in the accumulation of metformin in the plasma, causing lactic acidosis. In patients who have toxic effects of metformin, the mechanism of lactic acidosis is multifactorial, including enhanced conversion of glucose to lactate in the small intestine and inhibition of gluconeogenesis by lactate, pyruvate, and alanine.
Conditions that may cause a very large anion gap acidosis include lactic acidosis, aspirin overdose, methanol or ethylene glycol toxicity, diabetic ketoacidosis, and uremia.
Altered mental status, including lethargy, stupor, and even coma, can be a direct consequence of acidosis. Acidemia may lead to increased vasodilatation and warm skin, and may also be associated with a paradoxical hypothermia, which is a known complication of profound acidosis. Cardiovascular consequences of acidosis include cardiac failure and catecholamine release, which may lead to arrhythmia and some degree of respiratory compromise. Acidemia can also cause gastric atony, nausea, vomiting, and abdominal pain.
Morning Report Questions
Q: What is a nonhypoxic (type B) lactic acidosis?
A: Type B lactic acidosis refers to the impaired lactate metabolism that can occur in association with the administration of certain medications (e.g., metformin, salicylate, isoniazid, and zidovudine) or in association with certain cancers (e.g., lymphoma and leukemia), among other etiologies.
Q: What are the characteristics of metformin-induced lactic acidosis?
A: Metformin overdose or accumulation as the cause of lactic acidosis is highly likely in any patient who has most or all of the following five criteria in the absence of a high metformin level: a history of metformin administration (e.g., in a patient with type 2 diabetes); a markedly elevated lactate level (>15 mmol per liter) and a large anion gap (>20 mmol per liter); severe acidemia (pH <7.1); a very low serum bicarbonate level (<10 mmol per liter); and a history of renal insufficiency (estimated GFR, <45 ml per minute per 1.73 m2 of body-surface area; or serum creatinine level, >2.0 mg per deciliter [>177 micromol per liter]). A case series comparing metformin-associated acidosis with other types of lactic acidosis, such as those associated with postcardiac arrest, septic shock, cardiogenic shock, mesenteric ischemia, and hemorrhagic shock, described only metformin as being associated with a blood pH below 7.0. Survival rates associated with the toxic effects of metformin are generally higher, despite a more severe acidemia, than the rates associated with other causes of lactic acidosis. Continuous venovenous hemodiafiltration therapy may effectively lower the metformin level, despite its large volume of distribution. Not many laboratories can measure metformin levels rapidly; if such testing is available, it is usually performed as a late confirmatory test.